NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Tuesday, January 27, 2015
Pleural effusion and MG
My 70 yo father has MG and takes Cellcept. He is well controlled. He recently developed pain in his chest on the right, along with a low grade temp,cough, and night sweats. He was sent to a pulmonologist who diagnosed a pleural effusion. He will have a thorocentesis tomorrow. my question is are pts with MG taking cellcept more likely to develop pleural effusions possibly due to infectious agents and also are they at an increased risk for cancer?
Patients with MG who are taking Cellcept are at higher risks for developing both infections and cancer.
In my experience the greatest risk for infections is poorly controlled MG. So in your dad's case (provided he has normal breathing strength and swallowing function) this would not be a likely cause. Of course, if your dad had a thymoma as the cause of his MG, you would have to consider a recurrence as a cause of the effusion.
Cellcept is an immune suppressing medication so it could increase his risk for pneumonia which, in turn, can cause an effusion.
The most common cancer seen with Cellcept is a lymphoma -- the risk estimates can vary but are less than 1%.
I hope that you father does well. It will likely be a step-by-step process trying to come up with a specific diagnosis and treatment. (Sometimes even after a thorough work up, the specific diagnosis and cause remain unclear.)
John G Quinlan, MD
Professor of Neurology
College of Medicine
University of Cincinnati